Missouri, 2003

Damaging Wind in Missouri, June 12, 2003

June 12, 2003 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 12, 1:25 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 12, 1:25 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT THU JUN 12 2003

FORECAST CHALLENGE CONTINUES TO BE WHEN AND WHERE CONVECTION WILL
OCCUR OVER THE NEXT SEVERAL DAYS.

CONSIDERABLE CLOUDINESS AND NUMEROUS MESOSCALE BOUNDARIES ARE LEFT
OVER FROM LAST NIGHTS CONVECTION OVER THE FORECAST AREA...BUT ENOUGH
BREAKS IN THE CLOUDS HAVE ALLOWED TEMPERATURES TO RISE IN THE MID
AND UPPER 70S. UPPER 70S SHOULD BE ENOUGH TO BREAK ANY CAP IN
PLACE...AND INDEED SOME DEVELOPMENT IS OCCURRING WHERE SIGNIFICANT
BREAKS IN THE CLOUDS ARE PRESENT. ORGANIZED CONVECTIVE CHANCES WILL
LIKELY REVOLVE AROUND UPPER VORT CENTERS WHICH SHOW UP PROMINENTLY
IN BOTH VISIBLE AND WATER VAPOR METSAT IMAGERY. THE FIRST IS IN
NORTHEAST NEAR MANHATTAN (KMHK)...THE SECOND IN IN NE OK NEAR
BARTLESVILLE (KBVO)...AND ANOTHER WEAKER DISTURBANCE ALONG THE KS/AR
BORDER SW OF WEST PLAINS (KUNO). SHORT TERM MODELS SHOW VORTS 1 AND
2 MOVING THROUGH THE FORECAST AREA TONIGHT...BUT INITIAL MODEL QPF
FIELDS HAVE BEEN AWFUL. BELIEVE WE WILL SEE SCATTERED CONVECTION
CONTINUE TO DEVELOP OVER THE AREA WITH PEAK DIURNAL HEAT CYCLE...BUT
CONVECTION THAT WILL MAINTAIN ITSELF WELL INTO THE EVENING WILL
LIKELY BE ASSOCIATED WITH UPPER FEATURES. WILL GO WITH LIKELY RAIN
CHANCES (60-70 POP) WITH OVERALL BEST CHANCES IN THE WEST. 18Z
SOUNDING HAS PRECIPITABLE WATER VALUE OF ABOUT 1.4 INCHES IN WEAKLY
SHEARED ENVIRONMENT...SO PULSE STORMS THE MAIN THREAT ALONG WITH
HEAVY RAINFALL.

BROKEN RECORD WILL CONTINUE FRIDAY. MAIN 500MB WESTERLIES REMAIN
WELL NORTH OF THE AREA OVER THE NEXT FEW DAYS. BOTH THE GFS AND
ECMWF DEVELOP A CUTOFF 500MB LOW NEAR THE ARKLATEX REGION SAT/SUN
WITH AN UPPER RIDGE BUILDING INTO THE CENTRAL AND NORTHERN PLAINS.
SFC FRONT WILL DRIFT THROUGH THE AREA FRI AND THEN INTO THE ARKLATEX
AND LOWER MS VLY OVER THE UPCOMING WEEKEND. WILL MAINTAIN LOW POPS
IN THE EXTENDED PORTION OF THE FORECAST...BUT MAY NOT BE QUITE AS
BULLISH CONCERNING THE PRECIPITATION AS PREVIOUS FORECASTS.
CONSIDERABLE DIFFERENCES EXIST BY MIDWEEK CONCERNING THE FATE OF
THE CUTOFF LOW SOUTH OF THE AREA...WITH THE ECMWF LIFTING IT BACK
TO THE NORTH INTO THE FORECAST AREA WED.

STILL WORKING ON GRIDDED DATA IN THE SHORT TERM...AND MAY HAVE TO
CONSIDER A FLOOD WATCH FOR TONIGHT...BUT THAT WILL REQUIRE FURTHER
COORDINATION.

.SGF...
.MO...NONE.
.KS...NONE.

DSA
Hazardous weather outlook, Jun 12, 12:05 PM CST, 6 hours 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

ISOLATED SEVERE STORMS WITH DAMAGING WIND AND ONE INCH HAIL
POSSIBLE.

LOCALLY HEAVY RAIN WITH ISOLATED FLOODING POSSIBLE.

  AREAS AFFECTED AND TIMING:

COUNTIES ALONG AND WEST OF A LINE FROM ELDON TO SPRINGFIELD TO
BRANSON.

  DISCUSSION:

A WEAK STATIONARY FRONT WILL REMAIN IN PLACE FROM CENTRAL KANSAS TO
EXTREME NORTHERN MISSOURI. UNSTABLE AIR SOUTH OF THIS BOUNDARY
COUPLED WITH UPPER AIR DISTURBANCES OVER EASTERN KANSAS AND
NORTHEAST OKLAHOMA WILL INTERACT WITH THIS MOIST AND UNSTABLE AIR
MASS TO PRODUCE THUNDERSTORMS. THIS ACTIVITY WILL DEVELOP OR MOVE
EASTWARD INTO EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI BY MID
AFTERNOON AND EARLY THIS EVENING...AND INTO THE REST OF THE MISSOURI
OZARKS TONIGHT. INSTABILITY HAS BEEN LIMITED BY EXTENSIVE CLOUD
COVER SO FAR TODAY...SO WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT ISOLATED STORMS MAY PRODUCE MARGINALLY SEVERE WINDS
AND HAIL.

SOME STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL DUE TO THE VERY
MOIST ATMOSPHERE. THIS WILL LEAD TO POSSIBLE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

UPPER AIR DISTURBANCES COUPLED WITH A FRONT SLOWLY DROPPING THROUGH
THE REGION WILL LEAD TO ADDTIONAL SCATTERED THUNDERSTORMS
DEVELOPMENT EACH DAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SEVERE STORM PROBABILITY AND AREAL COVERAGE IS EXPECTED TO
BE LOW...EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR LOCAL
CONDITIONS AND STAY UP TO DATE WITH THE LATEST FORECASTS AND
STATEMENTS FROM THE NATIONAL WEATHER SERVICE. WIDESPREAD SPOTTER
ACTIVATION IS NOT EXPECTED.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

DSA

The radar

The Springfield radar (KSGF), 29 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Christian

When
June 12, 6:20 PM CST
Where
Christian County, Ozark
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.017, -93.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364225.